×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Cedar Leaf Oil Poisoning

Last updated Feb. 19, 2018

Approved by: Maulik P. Purohit MD MPH

Cedar Leaf Oil Poisoning is the accidental or intentional intake (swallowing) of the compound.


What is Cedar Leaf Oil Poisoning?

  • Cedar leaf oil is an aromatic oil that is derived from the leaves of the cedar tree (Thuja species). The oil is used for making perfumes, as an agent in aromatherapy, in food preservation, for floor/furniture polish, herbal medicine, as an insect repellant and in pest control
  • Cedar Leaf Oil Poisoning is the accidental or intentional intake (swallowing) of the compound
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Cedar Leaf Oil Poisoning may be also referred to as Cedar Leaf Oil Toxicity.

What are the Causes of Cedar Leaf Oil Poisoning?

  • Cedar Leaf Oil Poisoning is caused by the intake or ingestion of compounds containing cedar oil
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The oil may also be accidentally spilled into the eye affecting vision
  • The poison contained in the oil is a hydrocarbon called thujone

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Cedar Leaf Oil Poisoning?

The signs and symptoms of Cedar Leaf Oil Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, and ENT may be affected.

The signs and symptoms of Cedar Leaf Oil Poisoning may include

  • Mouth, throat, and food-pipe may have burning sensation or burns. This may affect the eye, nose, and ears
  • Swelling of throat leading to speaking, swallowing, and breathing difficulties
  • Breathing difficulties due to substance ingestion
  • Vision abnormalities including vision loss
  • Nausea, vomiting (blood in vomit)
  • Blood in stool
  • Burning sensation on skin; irritation
  • Pain in the abdomen/stomach that may be severe
  • Sudden decrease in blood pressure (hypotension)
  • Low response level
  • Seizures
  • Loss of consciousness, collapse
  • Coma

How is First Aid administered for Cedar Leaf Oil Poisoning?

First Aid tips for Cedar Leaf Oil Poisoning:

  • If the individual with Cedar Leaf Oil Poisoning is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Following an ingestion of the substance, immediately give milk/water to drink, based on recommendations of the healthcare personnel
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • If skin exposure or involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of the substance in the body
  • Administer laxatives for elimination of the substance from the body
  • Administer fluids by an intravenous drip line
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound

Who should administer First Aid for Cedar Leaf Oil Poisoning?

First aid for Cedar Leaf Oil Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Cedar Leaf Oil Poisoning?

  • The prognosis of Cedar Leaf Oil Poisoning is dependent on the amount of substance consumed, time between poisoning and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms early, through appropriate early medication and support, the outcome is generally good. In some case, burns in the mouth or throat may be severe, which may take longer to heal
  • Additionally, if a large quantity of cedar oil is swallowed, it can lead to perforation of the stomach and food-pipe. This may result in severe pain, bleeding, and infection and potentially worsen the outcome

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Cedar Leaf Oil Poisoning be Prevented?

Cedar Leaf Oil Poisoning can be prevented by:

  • Always follow instructions for usage of any health or cosmetic products
  • Keeping common cleaning solutions out of reach of children
  • Keeping poisonous/hazardous chemicals and other materials out of children’s reach
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 27, 2017
Last updated: Feb. 19, 2018